Maine, 2013

Damaging Wind and High Wind in Maine, January 31, 2013

January 31, 2013 · NWS CAR · 12 events in 12 counties and zones

Strong low pressure tracking northeast along the Saint Lawrence River Valley drew a cold front across the region through the morning and afternoon hours of the 31st. A strong low level jet moved across the region in advance of the front.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong low pressure tracking northeast along the Saint Lawrence River Valley drew a cold front across the region through the morning and afternoon hours of the 31st. A strong low level jet moved across the region in advance of the front. South to southwest winds gusted to 50 to 60 mph at times in advance of the front across much of the region inland from the coast...with 60 to 70 mph gusts along the Downeast coast.|The winds snapped branches and brought down numerous trees across Downeast areas which contributed to extensive power outages. At the time of peak outages...during the late afternoon and evening...nearly 23000 customers were without power Downeast. Numerous trees were reported down in Bangor...Springfield...Burlington...Orono...Corrina and Corinth along with towns along the coast. The metal roof was torn from a structure in Old Town. Lesser tree damage and power outages were reported across northern areas. A narrow line of convectively enhanced winds...without lightning...also crossed the region in advance of the cold front. This line produced localized wind damage around Easton... in northeast Aroostook county...where an empty tractor trailer was blown over and a garage lost its roof. The winds entered the garage through an open door...lifting the roof from the structure. Scattered power outages were reported across northern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 31, 12:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 31, 12:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1224 AM EST THU JAN 31 2013

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK NORTHEAST THROUGH QUEBEC JUST WEST OF
THE SAINT LAWRENCE RIVER VALLEY OVERNIGHT. THIS LOW WILL BRING A
COLD FRONT ACROSS THE REGION THURSDAY AS IT TRACKS INTO
LABRADOR... FOLLOWED BY HIGH PRESSURE FOR THE LATE WEEK INTO EARLY
NEXT WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

1223 AM UPDATE...
ADJUSTED THE HRLY TEMPERATURES UPWARD USING A BLEND OF THE LAMP
AND GEM. LOOKING FOR TEMPERATURES TO HIT UPPER 40S TO LOWER 50S
ACROSS THE NORTH BY MORNING WITH DOWNEAST AND THE COAST REACHING
AROUND 55. LEFT THE WIND HEADLINES AS IS FOR NOW. CONCERN IS THERE
FOR CENTRAL AND SOUTHERN PISCATAQUIS COUNTY AS STRONG LLVL JET
KICKS IN AFT 12Z AFFECTING THE HIGHER TERRAIN. ATTM, 00Z UA
ANALYSIS SHOWED 60-70KT LLVL JET EXTENDING FROM SOUTHERN NEW
ENGLAND DOWN THROUGH THE CAROLINAS. THIS JET IS FCST TO STRENGTHEN
AS THE LOW DEEPENS MOVING TOWARD THE ST. LAWRENCE RIVER. WILL
ASSESS THIS FURTHER W/THE MORNING PACKAGE.

ADDED AREAS OF FOG EVERYWHERE THROUGH THE MORNING. VSBYS AOB 2
MILES AND LOWER ESPECIALLY OVER THE HIGHER TERRAIN DUE TO THE
WARMER AIR.

PREVIOUS DISCUSSION...
THE HIGH WIND WATCH WAS CONVERTED TO HIGH WIND WRNGS WITH THE REST
OF THE FA IN WIND ADVS...BEGINNING LATE TNGT AND CONTG THRU ALL OF
THU. CONTRIBUTION OF HIGH WIND POTENTIAL LATE TNGT WILL BE FROM
THE ARRIVAL OF A VERY STRONG LLVL JET FEATURING CORE WIND SPEEDS
UP TO 90 KT AS IT MOVES NNE ACROSS DOWNEAST TO NE PTNS OF THE FA
VERY LATE TNGT INTO THU MORN. INITIALLY...SFC-500M LAPSE RATES
WILL BE STABLE DURG THIS TM...MEANING THAT HIGHEST WIND GUSTS LATE
TNGT WILL AFFECT MSLY HIER TRRN...WITH PERHAPS VERY STRONG GUSTS
OCNLY REACHING LOWER ELEVATIONS DUE TO BL BREAK DOWN. BY MIDDAY
INTO AFTN THU...LAPSE RATES BECOME UNSTABLE FROM THE SFC TO AT
LEAST 1000M AND ALTHOUGH WINDS AT 1 KM DECREASE TO 45 TO 55 KT BY
18Z... MIXING POTENTIAL OF THESE STRONG WINDS TO THE SFC WILL
GREATLY INCREASE...SPCLY OVR AREAS THAT EXPERIENCE SUNSHINE THU
AFTN WHICH ATTM LOOKS TO HAVE THE GREATEST LIKELYHOOD OVER
DOWNEAST AND E CNTRL PTNS OF THE REGION.

FOR RNFL...INITIALLY...IT WILL BE LGT AND INTERMITTENT WITH PATCHY
DZ...WITH STEADIER RNFL APCHG FROM THE SW VERY LATE TNGT AND CONT
ACROSS THE REGION THRU INTO MORN. LATEST MODEL TRENDS HAVE MOVED THE
AXIS OF HEAVIEST RNFL OF 1.00 TO 1.25 INCHES OVR THE WRN HIGHLANDS
AND VLYS AREA...INCLUDING THE WRN ST JOHN...ALLAGASH AND NRN
PISCATAQUIS VLYS. BEHIND THE FRONT THU AFTN...RN QUICKLY TAPERS
OFF TO SCT SHWRS AND ENDS...WITH ANY FLURRIES LMTD TO WRN MTNS.
TEMPS WILL BE VERY MILD OVRNGT INTO THU MORN...THEN FALL OFF DURG
THE AFT HRS BEHIND THE FRONT.&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LOW PRESSURE WILL PULL AWAY FROM THE FORECAST AREA THURSDAY NIGHT
WITH THE UPPER TROUGH MOVING ACROSS THE REGION ON FRIDAY. AS SUCH,
THE WINDS WILL GRADUALLY SUBSIDE OVERNIGHT, ESPECIALLY AFTER
MIDNIGHT. NORTHERN AREAS WILL CONTINUE TO SEE SNOW SHOWERS,
ESPECIALLY EARLY FRIDAY AS THE TROUGH PASSES BY. ANY ACCUMULATION
WILL BE LIGHT. THE BIG STORY WILL BE TEMPERATURES, WHICH WILL BE
QUITE A CHANGE FROM THE PREVIOUS COUPLE OF DAYS. OVERNIGHT LOWS WILL
DROP INTO THE SINGLE DIGITS NORTH AND THE TEENS SOUTH, WHILE
FRIDAY'S HIGHS WILL RANGE FROM AROUND 10 ABOVE THE ST JOHN VALLEY TO
THE MID 20S DOWNEAST. HIGH PRESSURE BEGINS TO BUILD INTO NEW ENGLAND
FRIDAY NIGHT AND SATURDAY, MEANING THE START TO THE WEEKEND WILL BE
COLD BUT DRY.&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
COLD AIR WILL BE BACK ACROSS THE AREA SATURDAY NIGHT AS LOWS DIP
BELOW ZERO ACROSS THE NORTH AND IN THE LOW TEENS DOWNEAST. MEANWHILE
A TROUGH OF LOW PRESSURE WILL BE DIGGING INTO THE EAST. CURRENT
MODELS INDICATE THAT ONE SHORTWAVE WILL BE REACHING THE MID ATLANTIC
REGION OVERNIGHT SATURDAY NIGHT AS ANOTHER STRONGER SHORTWAVE DIVES
SOUTHEAST THROUGH THE GREAT LAKES. THESE SHORTWAVES HAVE THE
POTENTIAL TO BRING SOME SNOW SUNDAY INTO SUNDAY NIGHT DEPENDING ON
HOW WELL THEY CAN ORGANIZE. BY LATE SUNDAY THE MID ATLANTIC
SHORTWAVE WILL BE IN THE GULF OF MAINE. ENERGY FROM THE LAKES WAVE
WILL BE PASSING TO THE GULF OF MAINE WAVE. IF THIS TRANSFER OF
ENERGY IS QUICK AND EFFICIENT LOW PRESSURE IN THE GULF OF MAINE MAY
DEVELOP QUICKLY ENOUGH TO BRING A PERIOD OF SNOW TO THE
AREA...MAINLY IN THE EAST...SUNDAY EVENING. THE SYSTEM IS A FAST
MOVER AND WILL QUICKLY LIFT AWAY TO THE NORTHEAST LATER SUNDAY
NIGHT. COLD WEATHER WILL FOLLOW THROUGH EARLY NEXT WEEK. THE NEXT
CHANCE FOR A BIT OF SNOW MAY COME FROM A SHORTWAVE MOVING THROUGH
ON WEDNESDAY.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR TO LIFR IN RN PATCHY FOG AND WIND ALL TAF SITES
INTO THU MORN...THEN BECOMING MVFR NRN TAF SITES AND VFR DOWNEAST
SITES BEHIND THE COLD FRONT.

SHORT TERM: MVFR CEILINGS ARE EXPECTED THURSDAY NIGHT AND FRIDAY,
WITH IFR POSSIBLE AT THE NORTHERN SITES IN SCATTERED SNOW SHOWERS.
PRECIPITATION WILL COME TO AN END BY SATURDAY, BUT MVFR CEILINGS
SHOULD CONTINUE THROUGH THE WEEKEND. ANOTHER ROUND OF SNOW AND IFR
CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
NEAR TERM: CONT WITH ST WRNGS FOR ALL WATERS BEGINNING LATE TNGT
AND CONTG THRU ALL OF THU. USED A BLEND OF WW3 AND SWAN/NAM-GFS
FOR WV HTS.

SHORT TERM: ST WRNGS THU EVE WILL SUBSIDE TO GLW'S FOR THE OVRNGT
HRS AND THEN SCA HDLNS FOR FRI.

&&

.HYDROLOGY...
WE'RE STILL WATCHING FOR THE POTENTIAL FOR RIVER ICE BREAKUP AND
RESULTANT ICE JAMS, ESPECIALLY LATE TONIGHT AND THURSDAY. WARM
TEMPERATURES AND STRONG SOUTH WINDS HAVE ALREADY ALLOWED SNOWMELT
TO BEGIN IN EARNEST, AS EVIDENCED BY DISAPPEARING SNOW COVER SEEN
ON AREA WEBCAMS. THIS SNOWMELT AND THE RAIN THAT WILL FALL TONIGHT
AND THURSDAY WILL GENERATE PLENTY OF RUNOFF, ESPECIALLY SINCE THE
FROZEN GROUND WILL PROHIBIT MOST INFILTRATION. THE EXPECTED AXIS
OF HEAVIEST PRECIPITATION HAS BEEN SHIFTED FURTHER NORTH AND WEST,
MAINLY FROM MOOSEHEAD LAKE NORTHWARD. THIS IS A GOOD THING FOR TWO
REASONS. FIRST, THE SNOWPACK HERE IS DEEPER THAN FURTHER SOUTH, SO
IT SHOULD BE ABLE TO ABSORB MUCH OF THE PRECIP. SECOND, RIVER ICE
IS THICKER HERE AND SO CAN WITHSTAND HIGHER RIVER RISES. HOWEVER,
THE LATEST RIVER ICE REPORT FROM THE USGS HINTS THAT THE ICE
COVER MAY NOT BE AS THICK AS WE HAD PREVIOUSLY THOUGHT ACROSS MUCH
OF THE FORECAST AREA. IN ADDITION, CURRENT RIVER FORECASTS FROM
THE NERFC INDICATE RISES THAT MAY BE ENOUGH TO BREAK ICE COVER
ALONG SOME WATERWAYS, INCLUDING THE PISCATAQUIS AND PENOBSCOT,
PERHAPS EVEN ALONG PORTIONS OF THE AROOSTOOK. MUCH HINGES ON NOT
ONLY HOW MUCH RAIN WE GET, BUT ALSO HOW MUCH OF THE RAIN IS
ABSORBED BY THE SNOWPACK AND HOW MUCH OF THE SNOWPACK MELTS SINCE
THE RIVERS SHOULD BE ABLE TO HANDLE THE 1 TO 1.25 INCHES OF
RAINFALL THAT IS EXPECTED. CURRENT THINKING IS THAT RIVERS IN
CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA STILL HAVE THE
BEST CHANCES OF BREAKUP, BUT THE NORTHERN RIVERS WILL HAVE TO BE
WATCHED. GIVEN THE CONTINUED UNCERTAINTY, WE HAVE OPTED AGAINST
ISSUING A FLOOD WATCH, BUT LATER SHIFTS WILL HAVE TO MONITOR THE
SITUATION FOR ANY CHANGES.

ONE OTHER CONCERN IS FOR WHERE THE KENDUSKEAG STREAM MEETS UP WITH
THE PENOBSCOT RIVER IN DOWNTOWN BANGOR. A STRONG SOUTHERLY FLOW
COMING UP THE PENOBSCOT RIVER COULD PUSH WATER UP INTO THE
KENDUSKEAG CHANNEL. ANY ICE IN THESE TWO STREAMS WOULD ONLY
AGGRAVATE THE SITUATION. ATTM, HIGH TIDE IS NOT A SPRING TIDE AND
LATEST PROJECTIONS SHOW THE GAGE STAYING BELOW FLOOD STAGE. HOWEVER,
THIS IS A SITUATION THAT WILL HAVE TO BE MONITORED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR MEZ001>004-010-
     031.
     HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR MEZ005-006-
     011-015>017-029-030-032.
MARINE...STORM WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Jan 30, 3:52 PM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
352 PM EST WED JAN 30 2013

MEZ005-006-011-015>017-029-030-032-312100-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
352 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN
MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THE POTENTIAL EXISTS FOR RIVER ICE BREAKUP AND RESULTANT ICE JAMS
LATE TONIGHT INTO THURSDAY. SNOWMELT AND RAIN WILL RESULT IN
RUNOFF INTO AREA RIVERS AND STREAMS. RISES FROM THIS RUNOFF MAY BE
ENOUGH TO CAUSE ICE COVER TO BREAK UP. CENTRAL AND SOUTHERN
WATERWAYS HAVE THE BEST CHANCES OF SEEING ICE BREAKUP, BUT EVEN
NORTHERN RIVERS WILL HAVE TO BE MONITORED FOR BREAKUP AND JAMMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001>004-010-031-312100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
352 PM EST WED JAN 30 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THE POTENTIAL EXISTS FOR RIVER ICE BREAKUP AND RESULTANT ICE JAMS
LATE TONIGHT INTO THURSDAY. SNOWMELT AND RAIN WILL RESULT IN
RUNOFF INTO AREA RIVERS AND STREAMS. RISES FROM THIS RUNOFF MAY BE
ENOUGH TO CAUSE ICE COVER TO BREAK UP. CENTRAL AND SOUTHERN
WATERWAYS HAVE THE BEST CHANCES OF SEEING ICE BREAKUP, BUT EVEN
NORTHERN RIVERS WILL HAVE TO BE MONITORED FOR BREAKUP AND JAMMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-312100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
352 PM EST WED JAN 30 2013

...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Portland,ME radar (KGYX), 168 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

11 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
January 31, 3:00 AM EST to 4:30 PM EST
Where
Coastal Hancock forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 55 to 65 mph were common...with a gust of 68 mph measured at Sedgwick Ridge. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Coastal Washington

When
January 31, 3:00 AM EST to 4:30 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 55 to 65 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Interior Hancock

When
January 31, 4:00 AM EST to 4:30 PM EST
Where
Interior Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Central Washington

When
January 31, 4:00 AM EST to 4:30 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. A wind gust of 60 mph was measured at Robbinston. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Central Penobscot

When
January 31, 5:00 AM EST to 4:30 PM EST
Where
Central Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Southern Penobscot

When
January 31, 5:00 AM EST to 4:30 PM EST
Where
Southern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Northern Washington

When
January 31, 5:00 AM EST to 4:30 PM EST
Where
Northern Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Southern Piscataquis

When
January 31, 7:00 AM EST to 4:30 PM EST
Where
Southern Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of 50 to 60 mph were common. The winds snapped branches and brought down many trees contributing to extensive power outages.

High Wind, Central Piscataquis

When
January 31, 8:00 AM EST to 7:00 PM EST
Where
Central Piscataquis forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of up to 50 to 60 mph occurred at times. The winds snapped branches and brought down trees contributing to scattered power outages.

High Wind, Northern Penobscot

When
January 31, 9:00 AM EST to 7:00 PM EST
Where
Northern Penobscot forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of up to 50 to 60 mph occurred at times. The winds snapped branches and brought down trees contributing to scattered power outages.

High Wind, Southeast Aroostook

When
January 31, 9:00 AM EST to 7:00 PM EST
Where
Southeast Aroostook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Strong south to southwest winds occurred in advance of a cold front crossing the region. Wind gusts of up to 50 to 60 mph occurred at times. The winds snapped branches and brought down trees contributing to scattered power outages.

Thunderstorm Wind, Aroostook

When
January 31, 12:34 PM EST
Where
Aroostook County, Easton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.630, -67.900

A narrow line of convectively enhanced winds...without lightning...produced an estimated wind gust of 65 mph at Easton. The winds blew through the open doors of an old garage...lifting the roof from the structure. At the same location...the winds also struck an empty tractor trailer broadside tipping the vehicle onto its side.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431171, 431176, 431180, 431182, 431188, 431191, 431192, 431193, 431200, 431198, 431199, 431211.